Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Apr 7, 2018, 2:29 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Apr 7, 2018, 9:00 PM MDT. It was in force for 18 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 2018, 2:29 PM MDT (20:29 UTC)
- In effect from
- Apr 7, 2018, 9:00 PM MDT
- Expired
- Apr 8, 2018, 2:38 PM MDT
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 12:25 AM MDT | NON-TSTM WND GST 58 | 2 Ne Granite Springs Re, WY | WILDCAT TRAIL WYDOT SITE. SUSTAINED WINDS 41 MPH. |
| Apr 8, 12:30 AM MDT | NON-TSTM WND GST 60 | 2 Ne Granite Springs Re, WY | WILDCAT TRAIL WYDOT SITE. SUSTAINED AT 40 MPH. |
| Apr 8, 12:35 AM MDT | NON-TSTM WND GST 58 | Vedauwoo, WY | VEDAUWOO WYDOT SITE. SUSTAINED AT 38 MPH. |
| Apr 8, 12:40 AM MDT | NON-TSTM WND GST 59 | Wnw Pumpkin Vine, WY | PUMPKIN VINE WYDOT SITE. SUSTAINED WINDS 47 MPH. |
| Apr 8, 12:40 AM MDT | NON-TSTM WND GST 67 | 1 Ene Buford, WY | BUFORD EAST WYDOT SITE. SUSTAINED WINDS 53 MPH. |
| Apr 8, 12:45 AM MDT | NON-TSTM WND GST 67 | 8 Ese Crystal Lake Camp, WY | OTTO WYDOT SITE. SUSTAINED AT 54 MPH. |
| Apr 8, 12:45 AM MDT | NON-TSTM WND GST 83 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 64 MPH. |
| Apr 8, 12:55 AM MDT | NON-TSTM WND GST 63 | 10 Ssw Hanna, WY | DANA RIDGE WYDOT SITE. SUSTAINED AT 32 MPH. |
| Apr 8, 1:00 AM MDT | NON-TSTM WND GST 61 | 10 Wsw Cheyenne, WY | MILE MARKER 353 WYDOT SITE. SUSTAINED WINDS 49 MPH. |
| Apr 8, 1:00 AM MDT | NON-TSTM WND GST 76 | 9 Wnw Elk Mountain, WY | MILE MARKER 249 WYDOT SITE. SUSTAINED WINDS 44 MPH. |
| Apr 8, 1:00 AM MDT | NON-TSTM WND GST 81 | 10 Ssw Hanna, WY | DANA RIDGE WYDOT SITE. SUSTAINED AT 42 MPH. |
| Apr 8, 1:10 AM MDT | NON-TSTM WND GST 70 | 7 Nw Elk Mountain, WY | HALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 50 MPH. |
| Apr 8, 1:30 AM MDT | NON-TSTM WND GST 58 | W Rock River, WY | ROCK RIVER UPR SITE. SUSTAINED WINDS 42 MPH. |
| Apr 8, 1:30 AM MDT | NON-TSTM WND GST 60 | 2 E Arlington, WY | ARLINGTON EAST WYDOT SITE. SUSTAINED AT 36 MPH. |
| Apr 8, 1:40 AM MDT | NON-TSTM WND GST 60 | 12 Ene North Fork Campg, WY | QUEALY DOME WYDOT SITE. SUSTAINED WINDS 35 MPH. |
| Apr 8, 2:25 AM MDT | NON-TSTM WND GST 62 | 1 Nnw Whitaker, WY | WHIATKER WYDOT SITE ON I-25. SUSTAINED WINDS 40 MPH. |
| Apr 8, 2:40 AM MDT | NON-TSTM WND GST 58 | 10 Wsw Cheyenne, WY | MP 353 WYDOT SITE ON I-80. SUSTAINED WINDS 41 MPH. |
| Apr 8, 2:45 AM MDT | NON-TSTM WND GST 58 | 8 Ese Crystal Lake Camp, WY | OTTO WYDOT SITE ON I-80. SUSTAINED WINDS 42 MPH. |
| Apr 8, 4:10 AM MDT | NON-TSTM WND GST 57 | 2 Ne Granite Springs Re, WY | WILDCAT TRAIL WYDOT SITE ON I-80. SUSTAINED WINDS 38 MPH. |
| Apr 8, 4:50 AM MDT | NON-TSTM WND GST 58 | 8 Ese Crystal Lake Camp, WY | OTTO WYDOT SITE ON I-80. SUSTAINED WINDS 42 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WWUS75 KCYS 072029 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 229 PM MDT Sat Apr 7 2018 ...STRONG WINDS DEVELOPING TONIGHT, CONTINUING THROUGH SUNDAY... WYZ110-116-117-080930- /O.UPG.KCYS.HW.A.0025.180408T0300Z-180409T0600Z/ /O.NEW.KCYS.HW.W.0028.180408T0300Z-180409T0000Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 229 PM MDT Sat Apr 7 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM MDT SUNDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 PM this evening to 6 PM MDT Sunday. The High Wind Watch is no longer in effect. * TIMING...Late this evening through Sunday afternoon. * WINDS...West to southwest winds 35 to 45 mph sustained with localized gusts over 60 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis...camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ115-080930- /O.UPG.KCYS.HW.A.0025.180408T0300Z-180409T0600Z/ /O.NEW.KCYS.HW.W.0028.180408T1500Z-180409T0000Z/ Laramie Valley- Including the cities of Bosler and Laramie 229 PM MDT Sat Apr 7 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM MDT SUNDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 AM to 6 PM MDT Sunday. The High Wind Watch is no longer in effect. * TIMING...9 AM to 6 PM Sunday. * WINDS...West to southwest winds of 30 to 40 mph sustained with local gusts over 60 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis...camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
110 WWUS75 KCYS 080225 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 825 PM MDT Sat Apr 7 2018 ...STRONG WINDS TONIGHT THROUGH SUNDAY FOR WIND PRONE AREAS ALONG INTERSTATE 80 BETWEEN CHEYENNE AND RAWLINS... WYZ110-116-117-081200- /O.CON.KCYS.HW.W.0028.180408T0300Z-180409T0000Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 825 PM MDT Sat Apr 7 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT SUNDAY... * TIMING...Late this evening through Sunday afternoon. * WINDS...West winds 35 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis, camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ115-081200- /O.CON.KCYS.HW.W.0028.180408T1500Z-180409T0000Z/ Laramie Valley- Including the cities of Bosler and Laramie 825 PM MDT Sat Apr 7 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM MDT SUNDAY... * TIMING...9 AM through 6 PM Sunday. * WINDS...West winds 30 to 40 mph sustained with gusts to 60 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis, camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
066 WWUS75 KCYS 080812 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 212 AM MDT Sun Apr 8 2018 ...STRONG WINDS THROUGH THIS AFTERNOON ALONG INTERSTATE 80 BETWEEN CHEYENNE AND RAWLINS... WYZ115-090000- /O.EXT.KCYS.HW.W.0028.180408T0812Z-180409T0000Z/ Laramie Valley- Including the cities of Bosler and Laramie 212 AM MDT Sun Apr 8 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through 6 PM today. * WINDS...West winds 30 to 40 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis, camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-116-117-090000- /O.CON.KCYS.HW.W.0028.000000T0000Z-180409T0000Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 212 AM MDT Sun Apr 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through 6 PM this afternoon. * WINDS...West winds 40 to 50 mph sustained with gusts to 70 mph. * IMPACTS...Mainly to transportation. High profile and light weight vehicles such as empty semis, camper trailers and RVs will see an increased risk of blow over or blow off. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
308 WWUS75 KCYS 082038 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 238 PM MDT Sun Apr 8 2018 WYZ110-115>117-082145- /O.CAN.KCYS.HW.W.0028.000000T0000Z-180409T0000Z/ North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 238 PM MDT Sun Apr 8 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. The threat for high wind speeds has diminished over the area this afternoon and high winds are no longer anticipated. Some local gusts over 50 mph are still possible along Interstate 80 mainly around Arlington and the foothills west of Cheyenne into late this afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 7, 11:46 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 7, 11:46 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1146 AM MDT Sat Apr 7 2018
.UPDATE...
Issued at 919 AM MDT Sat Apr 7 2018
Update to allow the dense fog advy to expire. Also made small
changes to clouds/pcpn given current trends, with pcpn onset
looking a little later this afternoon out west.
&&
.SHORT TERM...(Today through Monday)
Issued at 330 AM MDT Sat Apr 7 2018
There is a plethora of forecast challenges in the short term to
deal with this morning. Dense fog, followed by strong winds and
mountain snow are all challenges today.
Currently...Stationary front laying across south central Colorado
to Evanston up into northern Idaho this morning. South to
southeasterly low level winds have pooled low level moisture up
against the Laramie Range this morning with WYDOT webcams showing
dense fog from Cheyenne to the I-80 Summit. Cheyenne ASOS
currently reporting 1/4 mile visibility with Webcams at WYO Hill
and the Summit showing very poor visibility. Has been down for
quite some time and do not expect to see a shift in the winds
until after sunrise, so went ahead with a Dense Fog Advisory
through 9AM this morning.
GFS suggesting a rapid retreat of the frontal boundary back to
the east as winds shift back to the west after 15Z or so this
morning. 700mb winds increase significantly this afternoon and
evening as GFS forecasts 45-50kts after 03Z this evening. Craig to
Casper 850/700mb gradients up near 55mtrs after 03Z, so decided on
a High Wind Watch this evening through Sunday.
Finally, with this return to westerly winds we are looking at a
rapid warm up with 700mb temperatures climbing up to around +3C
this afternoon across southern Carbon County as our next shortwave
moves into northwest Colorado. Could be a brief time this
afternoon/evening where precip over the Snowy and Sierra Madre
Range could turn over to rain. For this reason, decided not to go
with warnings and instead go with Advisories out there
today/tonight. Day shift may want to re-evaluate if those warmer
temperatures don't materialize.
.LONG TERM...(Monday night through Friday)
Issued at 330 AM MDT Sat Apr 7 2018
Monday night/Tuesday...Rather pronounced warming trend on tap based
on rising heights and thicknesses as the ridge axis aloft moves into
Central Wyoming with decent surface lee troughing helping to
producing warming downslope winds. With abundant sunshine and 700 mb
temperatures near 4 Celsius, expect maximum temperatures into the
upper 50s and 60s at lower elevations.
Wednesday...A fast moving shortwave trough aloft will produce some
cloudiness but little other effects. Expecting another mild day
based on projected downslope west winds and 700 mb temperatures near
4 Celsius.
Thursday...One final day of mild temperatures as a fast moving and
high amplitude shortwave trough aloft approaches from Utah. If cloud
cover is limited, this may actually be the warmest day of the week
as the flow aloft becomes southwest and we will be in the warm
sector ahead of the approaching cold front.
Friday...Friday the 13th looks like a day of abrupt weather changes
as a potent and fast moving shortwave trough aloft moves across
Colorado early in the day, with its associated strong cold front
sweeping eastward early in the day, producing strong west and
northwest winds in its wake. In addition, the system will have
enough moisture and if it takes the path indicated, will produce
scattered to numerous rain and snow showers over our forecast
area. The system may be dynamic enough as well to produce isolated
to scattered thunderstorms. Considerably colder as well in the
wake of the cold front.
&&
.AVIATION...(For the 18Z TAFS through Sunday morning)
Issued at 1145 AM MDT Sat Apr 7 2018
Remnant MVFR CIGS across western Nebraska should lift by 19z or 20z
this afternoon. Do not expect any fog to develop tonight with winds
increasing out of the west overnight. An area of rain showers will
develop this afternoon and push eastward into the I-25 corridor as
the arctic cold front retreats eastward as a warm front, but limited
impacts are expected outside of some near MVFR CIGS this evening and
some rain. Very windy conditions are expected by early Sunday
morning, mainly west of Interstate 25, with gusts up to 45 knots
possible near KRWL and KLAR.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Sat Apr 7 2018
Minimal fire weather concerns with recent snowfall and rain/snow
that is expected today and tonight west of the Laramie Range.
Westerly winds return tonight and could become quite strong
Sunday. But with recent rain and snow, fuels should be sufficiently
moist and afternoon humidity expected to be well above critical
levels. More seasonal temperatures return to start the workweek
Monday through Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 AM MDT Sunday for WYZ112-114.
High Wind Watch from 9 PM MDT this evening through Sunday
evening for WYZ110-115>117.
NE...None.
&&
UPDATE...RE
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCCHazardous weather outlook, Apr 7, 10:26 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1026 AM MDT Sat Apr 7 2018 WYZ104-105-109>117-081030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 1026 AM MDT Sat Apr 7 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Snow is expected to return to the higher mountains this afternoon and continue tonight. Several inches of accumulation is possible. Strong winds are also expected tonight especially in the wind prone areas from around Arlington to west of Cheyenne. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong winds should persist Sunday with gusts over 60 mph possible from around Arlington to west of Cheyenne. A storm system may affect the region Thursday night and Friday, bringing colder temperatures and increasing chances for rain and snow. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-118-119- 081030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 1026 AM MDT Sat Apr 7 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A storm system may affect the region Thursday night and Friday, bringing colder temperatures and increasing chances for rain and snow. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 7, 10:18 AM MDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1018 AM MDT Sat Apr 7 2018 WYZ106-117-071800- Central Laramie Range and Southwest Platte County- South Laramie Range Foothills- Including the cities of Bordeaux, Whitaker, Federal, and Horse Creek 1018 AM MDT Sat Apr 7 2018 Patchy fog, some dense, will persist along Interstate 25 late this morning. The densest fog will exist south of Cheyenne near the Colorado border, and around the Bordeaux interchange. Visibilities around one-quarter mile are possible in those areas. The fog is expected to dissipate late this morning. Motorists are urged to drive with extra caution in these areas and slow down as needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 1:32 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 7 hr |
| Apr 7, 1:32 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie | 13 hr |
| Apr 7, 2:00 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon | 28 hr |
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.